Infection

, 37:244

Hyperbilirubinemia during Atazanavir Treatment in 2,404 Patients in the Italian Atazanavir Expanded Access Program and MASTER Cohorts

  • C. Torti
  • G. Lapadula
  • A. Antinori
  • T. Quirino
  • R. Maserati
  • F. Castelnuovo
  • F. Maggiolo
  • A. De Luca
  • G. Paraninfo
  • F. Antonucci
  • G. Migliorino
  • A. Lazzarin
  • G. Di Perri
  • G. Rizzardini
  • R. Esposito
  • G. Carosi
Clinical and Epidemiological Study

DOI: 10.1007/s15010-008-8010-6

Cite this article as:
Torti, C., Lapadula, G., Antinori, A. et al. Infection (2009) 37: 244. doi:10.1007/s15010-008-8010-6

Abstract

Background:

Although the mechanism of atazanavir (ATV)-related hyperbilirubinemia is well identified, its prevalence, risk factors, and association with transaminase flares have rarely been assessed in a large population from the “real life” setting.

Methods:

Prospectively collected data on 2,404 patients from the Italian MASTER Cohort and the Italian ATV expanded access program database were examined. Uni- and multivariable Cox proportional hazards regression models were conducted to identify risk factors for grade ≥ III hyperbilirubinemia during the administration of ATV. The risk of increased levels of serum alanine aminotranferase (ALT) was compared between patients with or without grade ≥ III hyperbilirubinemia in a Cox regression analysis stratified by hepatitis C virus (HCV) serostatus.

Results:

Grade III and IV hyperbilirubinemia were observed in 1,072 (44.6%) and 174 (7.2%) of the patients, respectively. Higher CD4+ T-cell counts, abnormal bilirubinemia at baseline, and ritonavir co-administration were associated with a higher risk of developing grade ≥ III hyperbilirubinemia. In contrast, female gender, clinical class C, and non-nucleoside reverse transcriptase co-administration appeared to be protective. Higher bilirubinemia at baseline and the use of ritonavir were associated with a higher risk of grade IV hyperbilirubinemia. The occurrence of grade ≥ III hyperbilirubinemia was not associated with severe hepatotoxicity (hazard ratio 1.00, 95% confidence interval 0.64–1.57; p = 0.997).

Conclusions:

Hyperbilrubinemia is a common side effect of an ATV pharmacotherapeutic regimen. However, grade IV increase in bilirubin was rarely found. In most cases, ATV hyperbilirubinemia appeared to be an innocent phenomenon as far as the risk of a subsequent increase in liver enzyme level is concerned.

Copyright information

© Springer 2009

Authors and Affiliations

  • C. Torti
    • 1
  • G. Lapadula
    • 1
  • A. Antinori
    • 2
  • T. Quirino
    • 3
  • R. Maserati
    • 4
  • F. Castelnuovo
    • 5
  • F. Maggiolo
    • 6
  • A. De Luca
    • 7
  • G. Paraninfo
    • 5
  • F. Antonucci
    • 2
  • G. Migliorino
    • 3
  • A. Lazzarin
    • 8
  • G. Di Perri
    • 9
  • G. Rizzardini
    • 10
  • R. Esposito
    • 11
  • G. Carosi
    • 1
  1. 1.School of Medicine, Institute of Infectious and Tropical DiseasesUniversity of BresciaBresciaItaly
  2. 2.National Institute of Infectious DiseasesRomeItaly
  3. 3.Ospedale di CircoloBusto ArsizioItaly
  4. 4.Institute of Clinical Infectious DiseasesIRCCS Policlinico S. MatteoPaviaItaly
  5. 5.Spedali CiviliBresciaItaly
  6. 6.Ospedali RiunitiBergamoItaly
  7. 7.Università Cattolica del Sacro CuoreRomeItaly
  8. 8.S. Raffaele HospitalMilanItaly
  9. 9.Turin UniversityTurinItaly
  10. 10.Sacco HospitalMilanItaly
  11. 11.Modena UniversityModenaItaly